Hail, Jackson
- When
- July 1, 3:00 PM CST to 3:02 PM CST
- Where
- Jackson County, 0.42 mi ENE of Jackson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.623, -94.993
Scattered thunderstorms developed mid to late afternoon along a surface boundary near the Minnesota-Iowa border which extended back into southeast South Dakota. Deep layer shear of 30-35 knots and up to 1500 J/kg MLCAPE led to rapidly developing storms which quickly became multi-cellular and organized in clusters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed mid to late afternoon along a surface boundary near the Minnesota-Iowa border which extended back into southeast South Dakota. Deep layer shear of 30-35 knots and up to 1500 J/kg MLCAPE led to rapidly developing storms which quickly became multi-cellular and organized in clusters. One stronger updraft produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 2:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 326 PM CDT Mon Jul 1 2019 .SHORT TERM...(This Evening through Tuesday) Issued at 305 PM CDT Mon Jul 1 2019 Upper level ridge breaks down today, giving way to a more zonal flow aloft. This pattern will result in different vortmax/shortwaves moving through the region and hence, chances for precipitation. Currently, a mid-level shortwave moves east from central SD, while a quasi- stationary surface front extends from Tyndall to Madison to Marshall. This frontal boundary will be the main focus for the rest of the afternoon and evening as the environment will again be conducive for strong to severe thunderstorms. There is still uncertainty in thunderstorm coverage/location due to: 1) to cloud debris inhibiting enough daytime heating 2) and isolated showers from a weakening MCV located over southeast SD early this afternoon. However, destabilization is expected along the aforementioned boundary this afternoon/early evening. Instability increases over the warm sector with MLCAPE around 2k- 3k J/kg, steep low to mid level lapse rates and 0-6 km bulk shear from 25 to 35 knots along the boundary. The estimated window for the development of strong to severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along and east of a line from Tyndall to Sioux Falls to Marshall. Initially, large hail will be the main risks; then damaging winds and isolated tornadoes as storms progress southeast through the evening hours. Warm air advection along with a 20/30kts low-level jet will continue to transport low to mid level moisture into the area. This could result in the development of training cells; hence the potential for heavy rainfall this evening. Rainfall rates from 1-2 in/hr will be possible with thunderstorms. The highest precipitation amounts are expected in southwest Minnesota. Storm totals of over an inch of rainfall will be possible; however this region have not received enough precipitation over the past days, enough to warrant a Flash Flood Watch at this time. Will need to continue monitor, as potential for localized flash flooding at areas of poor drainage is possible, mainly in Lyon County in Minnesota. Showers and thunderstorms will diminish from northwest to southeast late this evening into the overnight hours. Instability wanes after midnight; therefore any lingering storms developing should be elevated. Weak surface high builds in on Tuesday, bringing relatively dry conditions through the day. Temperatures expected to be slightly above normal, highs will range in the mids to upper 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 305 PM CDT Mon Jul 1 2019 The holiday week brings multiple chances of thunderstorms, and right around average temperatures. Quasi-zonal flow aloft in response to a mid to upper level low in the Pacific northwest will continue to transport different impulses of energy/shortwaves through the region this week. The first shortwave during the extended moves over the forecast area early Wednesday morning. The associated surface front transverses the region during the afternoon hours, allowing for the development of thunderstorms. At this time, a few marginally strong to severe storms will be possible, but localized heavy rainfall looks to be the main threat as the low-level jet increases. Temperature-wise, there will be a "relieve" in temperatures and dewpoints through the week as the upper level ridge dissipates/moves off the region. Highs will range in the 80s, which is near normal for July standards. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 655 AM CDT Mon Jul 1 2019 Overnight convection diminishing early this morning, with mainly spotty showers north of a KMWM-KFSD-KONL line. As a couple of weak disturbances work through, could see spots of convection develop which have brief MVFR conditions, one such area moving into southeast South Dakota ahead of a MCV late morning. Should get a little post frontal/outflow stratocumulus to develop with areas of MVFR ceilings mainly north of Interstate 90 during the later morning and afternoon. Approach of a stronger wave should spur redevelopment during the later afternoon and evening hours near the stalled boundary across southeast SD into southwest MN, sliding through NW IA during the evening and early overnight. As skies clear tonight around KHON with diminishing wind, could see some patchy MVFR to IFR fog develop after 09z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 556 AM CDT Mon Jul 1 2019 IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067- 069>071-021100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton- Union- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will be possible into early afternoon, but by late afternoon and early evening, strong to potentially severe storms are expected to develop. The main threat with late day storms will be damaging winds to around 70 mph through midnight. An isolated tornado will also be possible during the late afternoon or early evening. While hail will also be a threat, only isolated storms should produce any hail up to quarter size. Areas of heavy rainfall are also possible this evening into the early overnight. Rainfall from one to two inches is possible, with locally heavier amounts across southwest Minnesota and far northern Iowa. This could produce some ponding in urban and poor drainage areas, as well as some flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. IAZ021-022-031-032-NEZ013-014-021100- Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by this evening from northeast Nebraska into northwest Iowa. A few storms could be strong to severe with a threat for damaging wind and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm CDT. SDZ038>040-050-052>055-057>061-063>065-068-021100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will prevail at times this morning, with additional development mainly east of the James River by later this afternoon. A few storms could become severe with the main threat as damaging wind, locally heavy rainfall and hail up to dime size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. MNZ071-072-021100- Lincoln-Lyon- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Today and tonight. After heavy rainfall overnight and early this morning, additional storms expected to develop toward evening will bring a threat for flooding rainfall back to the area. In addition, a few storms could be severe, with damaging wind the primary threat. An isolated tornado is also possible, mainly between 5 pm and 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM EXCESSIVE HEAT 2 WNW SIOUX CITY 42.51N 96.43W
06/30/2019 E106 F WOODBURY IA BROADCAST MEDIA
*** 1 FATAL ***
REPORT OF 16 MONTH OLD GIRL WHO DIED AFTER
BEING LEFT UNATTENDED IN A VEHICLE. HEAT
INDICES HAD BEEN AROUND 105 FOR SEVERAL
HOURS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG GHENT 44.51N 95.89W
07/01/2019 LYON MN LAW ENFORCEMENT
TREE UPROOTED AND SOME CORN BLOWN OVER.
&&The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842779.